Try it
Psychiatry · Antipsychotics: dementia-related psychosis
Sample itemWhat is the key safety warning on antipsychotics when used in elderly patients with dementia-related psychosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Increased risk of death and stroke
Antipsychotics carry a boxed warning for increased mortality (mostly cardiovascular or infective) in elderly dementia patients, and a higher cerebrovascular event risk. They are used only for severe distress or danger, at the lowest dose and for the shortest period.
Option by option
A. Risk of lithium toxicity
Lithium toxicity is unrelated.
B. Complete loss of efficacy
They retain modest efficacy but with risks.
C. Increased risk of death and stroke (correct)
Correct. Mortality and stroke risk is raised.
D. Increased risk of agranulocytosis in all
Agranulocytosis is mostly a clozapine concern.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…